Illinois, 2008

Flash Flooding and Hail in Illinois, June 3, 2008

June 3, 2008 · NWS ILX · 17 events in 14 counties and zones

Several rounds of thunderstorms moved through central Illinois during the morning hours of the 3rd. The main threat during the early morning hours was heavy rain and flooding, while a large bow echo later in the morning produced widespread wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$423,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Several rounds of thunderstorms moved through central Illinois during the morning hours of the 3rd. The main threat during the early morning hours was heavy rain and flooding, while a large bow echo later in the morning produced widespread wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 2, 11:47 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 2, 11:47 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1247 AM CDT TUE JUN 3 2008

.DISCUSSION...
ISSUED 822 PM CDT MON JUN 2 2008

CONVECTION STARTING TO INCREASE TO OUR WEST AS WARM ADVECTION
PATTERN SETTING UP ACRS THE REGION. PROFILERS SHOWING 850 MB
WINDS UP TO 35 TO 40 KTS ACRS THE SRN PLAINS WITH MODEL DATA
CONTINUING TO SUGGEST 60KTS LATER TNT WITH STRONG MOISTURE
TRANSPORT INTO NRN MO...SRN IA AND WRN IL. SPC ALREADY THINKING OF
ISSUING A WATCH FOR AT LEAST A PART OF WRN IL THIS EVENING BASED ON
EVENING RADAR TRENDS. 00Z ILX SOUNDING STILL VERY DRY AND STABLE
BUT WITH THE STRONG ADVECTION OF MOISTURE AND INSTABILITY LATER
TNT...WE SHOULD SEE ENOUGH SUPPORT FOR STRONG ELEVATED STORMS
CAPABLE OF PRODUCING HAIL AND HEAVY RAINFALL. WIND THREAT MAY
INCREASE LATE TNT...MORE TWDS DAWN AS WIND MAX APPROACHES WRN IL.
WILL HOLD OFF ANY ZONE UPDATE UNTIL SPC DECIDES HOW TO ALIGN THE
WATCH ACRS PARTS OF OUR AREA. WL SEND OUT THE UPDATE ONCE THAT IS
DECIDED.

SMITH

&&

.AVIATION...
ISSUED 1246 AM CDT TUE JUN 3 2008...FOR THE 06Z TAFS

THE STRONGEST STORMS WILL CONTINUE ACROSS SPI AND DEC OVER THE
NEXT 3 HOURS OR SO. PIA...BMI AND CMI SHOULD REMAIN JUST NORTH OF
ANY HAIL STORMS. I HIT SPI AND DEC HARDER IN THE TEMPOS FOR IFR
VIS AND GS FOR HAIL. WINDS IN GENERAL HAVE NOT BEEN TOO GUSTY IN
THE STORMS...DUE TO THE ELEVATED NATURE OF THE STORMS. THERE
APPEARS TO BE ANOTHER STORM COMPLEX APPROACHING CENTRAL ILLINOIS
FROM THE NW WHICH MAY ARRIVE IN THE MORNING. THERE IS SOME
INDICATION IT MAY WEAKEN WHEN IT ARRIVES...SO FOR NOW WILL NOT
MENTION STRONG MORNING STORMS IN THE TAFS JUST YET.

ADDITIONAL STORMS MAY DEVELOP LATE AFTERNOON ON TUESDAY...AS WE
BREAK THE CAP AND TAP INTO SOME VERY UNSTABLE AIR. WILL WAIT TO
HIT THOSE VERY HARD TOO. WILL MOST LIKELY TEMPO SOME IFR AS THE
TIME APPROACHES.

SHIMON
&&

.PREV DISCUSSION...
ISSUED 300 PM CDT MON JUN 2 2008

SHORT TERM...TONIGHT THROUGH THURSDAY...
COMPLICATED QPF SITUATION UNFOLDING FOR TONIGHT INTO THE FIRST PART
OF TUESDAY. FIRST OFF FOR THIS EVENING...HAVE ALREADY SEEN ISOLATED
CONVECTION DEVELOP OVER THE EXTREME EAST THIS AFTERNOON. IN
ADDITION...REMNANTS FROM DECREASING MORNING ACTIVITY ARE WITHIN
STRIKING DISTANCE TO OUR NORTHWEST ZONES AS AN ELEVATED ZONE OF LIFT
EXTENDS FROM AROUND WATERLOO TO WEST OF PEORIA. THEREFORE FOR POPS
THROUGH 06Z...WILL INDICATE ISOLATED OR SCATTERED WORDING IN THOSE
AREAS. AFTER 06Z...ATTENTION TURNS TO THE PLAINS WHERE THE NEXT MCS
IS EXPECTED TO FIRE UP THIS EVENING AND ROLL EAST/SOUTHEAST INTO
ILLINOIS. ONGOING ACTIVITY ACROSS MISSOURI HAS TEMPORARILY
INTERRUPTED THE FLOW OF DEEPER MOISTURE INTO ILLINOIS...BUT THIS
WILL CHANGE THE LOW LEVEL JET REDEVELOPS OUT WEST AND FEEDS
CONVECTION UP AND OVER THE UPPER RIDGE POSITION. OVERALL SYNOPTIC
PATTERN FAVORS A POTENTIAL FOR HEAVY RAINFALL AMOUNTS...BUT
CONFIDENCE IN WHERE THE HEAVY RAIN BAND SETS UP PRECLUDES A FLASH
FLOOD WATCH FOR NOW. OVERALL QPF FORECASTS FAVOR A 1 TO 1.5 INCH
BAND FROM SOUTHEAST IOWA INTO SOUTHERN INDIANA...WHICH IS BELOW
FLASH FLOOD GUIDANCE. WILL MENTION HEAVY RAINFALL AND HIGHLIGHT THE
QPF POTENTIAL IN THE HAZARDOUS WEATHER OUTLOOK...AS WELL AS RAISE
POPS TO CATEGORICAL ACROSS THE WEST.

AS THE ANTICIPATED THUNDERSTORM COMPLEX MOVES ACROSS THE AREA ON
TUESDAY MORNING...ONE OR MORE OUTFLOW BOUNDARIES WILL PROBABLY BE
GENERATED. SYNOPTIC MODELS PLACE AN EAST-WEST WARM FRONT ACROSS
NORTHERN ILLINOIS AT 18Z TUESDAY...BUT THE EFFECTIVE BOUNDARY WILL
LIKELY LIE FURTHER SOUTH ACROSS CENTRAL ILLINOIS. WILL THEREFORE
KEEP LIKELY POPS GOING THROUGH THE DAY AND EVENING ACROSS THE MIDDLE
OF THE AREA.

MESOSCALE TRENDS MAKE A DIFFICULT FORECAST FOR WEDNESDAY AND
THURSDAY. WITH THE NEXT MAJOR TROUGH DEEPENING IN THE ROCKIES TOWARD
MIDWEEK...DOWNSTREAM HEIGHTS WILL BE RISING WHICH SHOULD BEGIN TO
SHUNT THE MAIN BAROCLINIC ZONE FURTHER NORTH OUT OF THE FORECAST
AREA. WILL CONTINUE WITH CHANCE POPS ON WEDNESDAY FOR REMNANT
OUTFLOW BOUNDARIES FROM THE PREVIOUS NIGHT ACTIVITY...THEN GO DRY
FOR THURSDAY WHEN WE SHOULD BE FIRMLY ENTRENCHED IN A HOT AND CAPPED
WARM SECTOR. HIGHS WILL LIKELY REACH 90 TO 95 IN MOST AREAS.

LONG TERM...FRIDAY THROUGH MONDAY...
STRONG UPPER TROUGH IN THE ROCKIES ON THURSDAY WILL MOVE NORTHEAST
INTO THE NORTHERN PLAINS BY 12Z FRIDAY. THE TIMING OF THIS FEATURE
HAS BEEN PRETTY CONSISTENT OVER THE PAST COUPLE OF MODEL RUNS AND
THIS SPELLS ANOTHER POTENTIAL SEVERE WEATHER EVENT FOR FRIDAY
AFTERNOON AND NIGHT. THE SURFACE LOW SHOULD BEGIN FRIDAY AROUND
MINNESOTA WITH ITS COLD FRONT EXTENDING SOUTH ACROSS EASTERN IOWA
INTO WESTERN MISSOURI. THE FRONT SHOULD SLOW DOWN FRIDAY AS THE
UPPER TROUGH MOVES MORE NORTH THAN EAST...SO WILL RESTRICT LIKELY
POPS TO THE WESTERN PORTIONS OF THE FORECAST AREA THROUGH THE DAY.
AS THE FRONT MOVES INTO WESTERN ILLINOIS FRIDAY AFTERNOON...STORMS
WILL INCREASE AND PUSH INTO THE REMAINDER OF THE AREA FRIDAY NIGHT.
THE FRONT SHOULD THEN SLOW DOWN AND STALL OUT SATURDAY AS THE
ASSOCIATED UPPER TROUGH MOVES INTO CANADA AND LEAVES THE FRONT
BEHIND. AFTER THAT...TROUGHING WILL REDEVELOP OVER THE WESTERN CONUS
SUNDAY AND MONDAY WITH AN UPPER RIDGE REESTABLISHING ITSELF ACROSS
THE SOUTH. ANY REMNANTS OF THE SATURDAY FRONT SHOULD THEN LIFT NORTH
AND PLACE ILLINOIS BACK INTO THE HOT TEMPERATURES AND A CAPPED
AIRMASS...WITH THE MAIN SYNOPTIC BAROCLINIC ZONE TO OUR NORTH.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 2, 2:33 PM CST, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
333 PM CDT MON JUN 2 2008

ILZ027>031-036>038-040>043-047>051-031100-
CASS-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-
MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
333 PM CDT MON JUN 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TONIGHT OVER CENTRAL
ILLINOIS...AS A WARM FRONT LIFTS NORTH TOWARD THE AREA. THE BEST
CHANCE OF SEVERE STORMS WILL BE AFTER MIDNIGHT...WITH THE MAIN
THREAT BEING LARGE HAIL AND DAMAGING WINDS. IN ADDITION...VERY
HEAVY RAIN WILL BE POSSIBLE AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WARM FRONT IS EXPECTED TO STALL OUT OVER CENTRAL ILLINOIS ON
TUESDAY THROUGH WEDNESDAY. THIS SYSTEM WILL BE THE TRIGGER FOR
OTHER POSSIBLY SEVERE STORMS. LARGE HAIL AND DAMAGING WINDS WILL
AGAIN BE THE PRIMARY HAZARDS.

ANOTHER PERIOD OF THUNDERSTORMS WILL BE POSSIBLE FROM THURSDAY
NIGHT AND INTO SATURDAY. THE BEST CHANCES FOR STRONG STORMS WILL
BE FRIDAY AFTERNOON AND FRIDAY NIGHT AS A COLD FRONT MOVES EAST
ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER MIDNIGHT.

ILZ044>046-052>057-061>063-066>068-071>073-031100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-
EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MOULTRIE-PIATT-RICHLAND-
SHELBY-VERMILION-
333 PM CDT MON JUN 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TONIGHT OVER CENTRAL
ILLINOIS...AS A WARM FRONT LIFTS NORTH TOWARD THE AREA. THE BEST
CHANCE OF SEVERE STORMS WILL BE AFTER MIDNIGHT...WITH THE MAIN
THREAT BEING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WARM FRONT IS EXPECTED TO STALL OUT OVER CENTRAL ILLINOIS ON
TUESDAY THROUGH WEDNESDAY. THIS SYSTEM WILL BE THE TRIGGER FOR
OTHER POSSIBLY SEVERE STORMS. LARGE HAIL AND DAMAGING WINDS WILL
AGAIN BE THE PRIMARY HAZARDS.

ANOTHER PERIOD OF THUNDERSTORMS WILL BE POSSIBLE FROM THURSDAY
NIGHT AND INTO SATURDAY. THE BEST CHANCES FOR STRONG STORMS WILL
BE FRIDAY AFTERNOON AND FRIDAY NIGHT AS A COLD FRONT MOVES EAST
ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER MIDNIGHT TONIGHT.

GOETSCH

The radar

The Lincoln radar (KILX), 47 km away, was scanning. The volume nearest the first event began at 07:11 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 2 hail, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Sangamon

When
June 3, 1:10 AM CST to 1:25 AM CST
Where
Sangamon County, Springfield to Berry
Measured
61 kt (70 mph) estimated gust
Property damage
$45,000
Reported by
Emergency Manager
Coordinates
39.800, -89.650

Numerous trees were blown down between Springfield, Rochester, and Berry. A large tree fell on a home in Berry and damaged it.

Thunderstorm Wind, Christian

When
June 3, 1:35 AM CST
Where
Christian County, Edinburg
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
39.650, -89.380

A barn and house were damaged in Edinburg. The house damage was primarily caused by falling trees.

Hail, Macon

When
June 3, 2:04 AM CST
Where
Macon County, Blue Mound
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.700, -89.120

Hail, Scott

When
June 3, 3:30 AM CST to 3:38 AM CST
Where
Scott County, Alsey
Measured
1.75 in hail
Property damage
$85,000
Reported by
Emergency Manager
Coordinates
39.550, -90.430

Hail to golf ball size caused damage to the Alsey Brick Factory. Numerous vehicles and homes also sustained hail damage.

Thunderstorm Wind, Scott

When
June 3, 3:30 AM CST to 3:38 AM CST
Where
Scott County, Alsey
Measured
61 kt (70 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
39.550, -90.430

A large tree was blown down onto a house and a car. Also, windows were blown out at the Alsey Brick Factory.

Flash Flood, Edgar

When
June 3, 7:15 AM CST to 10:00 AM CST
Where
Edgar County, 0.95 mi ENE of Paris to 1.58 mi WNW of Paris
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
39.623, -87.683

Numerous streets were flooded in and around Paris.

Flash Flood, Douglas

When
June 3, 7:15 AM CST to 10:00 AM CST
Where
Douglas County, 0.64 mi S of Newman to 0.97 mi N of Newman
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
39.791, -87.981

Numerous streets were flooded in and around Newman.

Thunderstorm Wind, Clay

When
June 3, 7:30 AM CST
Where
Clay County, 4 mi NW of Flora
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
38.711, -88.532

A barn door was blown in northwest of Flora and numerous tree limbs were blown down.

Thunderstorm Wind, Schuyler

When
June 3, 8:50 AM CST
Where
Schuyler County, Rushville
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
40.120, -90.570

Numerous trees, tree limbs, and power lines were blown down in Rushville.

Thunderstorm Wind, Mason

When
June 3, 9:00 AM CST to 9:21 AM CST
Where
Mason County, 0.5 mi E of Havana to Mason City
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
40.300, -90.061

Numerous trees and power lines were blown down in Havana and across much of Mason County.

Thunderstorm Wind, Morgan

When
June 3, 9:10 AM CST
Where
Morgan County, Chapin
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
39.770, -90.400

Several large tree limbs were blown down.

Thunderstorm Wind, Menard

When
June 3, 9:11 AM CST to 9:21 AM CST
Where
Menard County, Oakford to Greenview
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
40.100, -89.970

Numerous trees, power lines, and power poles were blown down across Menard County. A concentrated area of 17 power poles was blown down on Route 29 just north of Greenview.

Thunderstorm Wind, Sangamon

When
June 3, 9:31 AM CST to 9:41 AM CST
Where
Sangamon County, Chatham to Springfield
Measured
56 kt (64 mph) measured gust
Property damage
$25,000
Reported by
ASOS
Coordinates
39.670, -89.700

Numerous trees, large tree limbs, and power lines were blown down. Measured gust was reported at Springfield airport.

Thunderstorm Wind, Logan

When
June 3, 9:40 AM CST to 9:50 AM CST
Where
Logan County, Cornland to Chestnut
Measured
61 kt (70 mph) estimated gust
Property damage
$90,000
Reported by
Emergency Manager
Coordinates
39.930, -89.400

Numerous trees and power lines were blown down from Cornland, to Mount Pulaski, to Chestnut. Also, a grain bin and machine shed were destroyed, and a car wash lost part of its roof in Mount Pulaski.

Thunderstorm Wind, Macon

When
June 3, 10:00 AM CST
Where
Macon County, Forsyth
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
39.930, -88.950

Large tree limbs were blown down and caused roof damage to a house.

Thunderstorm Wind, Shelby

When
June 3, 11:00 AM CST
Where
Shelby County, Shelbyville
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
39.420, -88.800

Tree limbs and power lines were blown down.

Thunderstorm Wind, Crawford

When
June 3, 11:40 AM CST
Where
Crawford County, West York
Measured
52 kt (60 mph) estimated gust
Property damage
$18,000
Reported by
Emergency Manager
Coordinates
39.170, -87.680

A trailer was flipped over.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113256, 113258, 113259, 113260, 113262, 119913, 119914, 113263, 113272, 113264, 113265, 113266, 113267, 113268, 113269, 113270, 113271.